MAUDE Adverse Event Report: EDWARDS LIFESCIENCES LLC EDWARDS COMMANDER DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES LLC EDWARDS COMMANDER DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9750CM20A
Medical Device Problem Codes Burst Container or Vessel (1074); Material Fragmentation (1261); Difficult to Remove (1528)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/27/2025
Type of Reportable Event Death
Additional Manufacturer Narrative
Investigation is ongoing.
 
Event or Problem Description
As reported by a field clinical specialist (fcs), during a tavr procedure with a 20mm sapien 3 ultra resilia valve in the aortic position, during inflation the balloon ruptured on calcium in the stj.The delivery system was immediately attempted to be removed but became stuck partially retrieved into the sheath.Vascular was called; they were able to remove the sheath leaving the delivery system behind.When attempting to remove the delivery system it became stuck in the femoral and broke leaving behind the nosecone and balloon.The artery was stabilized with manual pressure and the patient remained stable.The patient was intubated and the illiac was balloon occluded while they did a femoral cutdown to remove the broken end of the delivery system.The balloon was removed and stents were placed in the femoral artery.The vessel was surgically closed.The patient remained stable throughout.Upon follow up, the fcs advised that the patient was discharged home after the procedure.On (b)(6) 2025 they were admitted back to the hospital with abdominal pain.They were found to have an ischemic bowel.The patient expired on (b)(6) 2025 from complications from their ischemic bowel.
 
Additional Manufacturer Narrative
A supplemental mdr is being submitted due to engineering evaluation findings, sections g6, h2, b5 updated.
 
Event or Problem Description
As reported by a field clinical specialist (fcs), during a tavr procedure with a 20mm sapien 3 ultra resilia valve in the aortic position, during inflation the balloon ruptured on calcium in the stj.The delivery system was immediately attempted to be removed but became stuck partially retrieved into the sheath.Vascular was called, they were able to remove the sheath leaving the delivery system behind.When attempting to remove the delivery system it became stuck in the femoral and broke leaving behind the nosecone and balloon.The artery was stabilized with manual pressure and the patient remained stable.The patient was intubated and the illiac was balloon occluded while they did a femoral cutdown to remove the broken end of the delivery system.The balloon was removed and stents were placed in the femoral artery.The vessel was surgically closed.The patient remained stable throughout.Upon follow up, the fcs advised that the patient was discharged home after the procedure.The patient was admitted to the hospital 10 days post tavr with abdominal pain.They were found to have an ischemic bowel.The patient expired 2 days after admission from complications from their ischemic bowel.The fcs was not aware of a previous bowel issue with this patient, but in speaking to one of the heart team members, they thought it was likely related to the tavr procedure.They thought it could possibly have been caused from an aortic occlusion balloon being inflate for too long decreasing blood flow to the arteries that supply the bowel or could have been something that embolized down those arteries that decreased or stopped blood flow.
 
Additional Manufacturer Narrative
A supplemental mdr is being submitted due to engineering evaluation findings, sections g6, h2, h6: component codes, type of investigation, investigation findings, investigation conclusions and h11 has been added.Per the instructions for use (ifu), potential adverse events associated with the overall transcatheter valve replacement (tvr) procedure include thrombus formation, plaque dislodgment, and embolization that may result in myocardial infarction, stroke, distal peripheral occlusion, and/or death.It is the natural tendency of the body to form a clot on foreign objects in the vascular space.These patients are anticoagulated for the procedure and interventional best practices mandate meticulous wiping and flushing of the devices to prevent and/or remove the clot.The device training manuals and ifu instruct the operator to administer heparin and maintain the act at = 250 sec.There are multiple etiologies for bowel ischemia/infarction including embolization occurring after device manipulation, balloon valvuloplasty, or valve deployment and these events can result in varying degrees of permanent impairment.Additionally, prolonged hypotension can contribute to decreased bowel perfusion and ischemia potentially leading to tissue necrosis.In this case, there was no allegation or indication a product malfunction contributed to this adverse event.Investigation results suggest/indicate (extended occlusion balloon inflation or embolus) caused or contributed to the bowel infarction.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of this adverse event is not required at this time.The ifu and training manuals have been reviewed and no inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.As such, neither a product risk assessment, nor corrective or preventative actions are required at this time.The events reported are anticipated in the risk management documentation for transcatheter heart valve procedures.A previous investigation into this type of event is captured in an edwards lifesciences technical summary and applies to this complaint.Additional assessment of the failure mode is not required at this time.The device was not returned for evaluation.Through extensive complaint investigations, balloon burst events during valve deployment have not been associated with device malfunctions or manufacturing nonconformances.Rather, the root cause for these events have historically been due to calcification in the landing zone or over-inflation of the balloon.The complaint for balloon burst was unable to confirm as device was not returned and no applicable imagery for evaluation.Available information suggests patient factors (calcification) likely contributed to the event as it was reported that the balloon ruptured during inflation on calcium in the stj and 3mensio revealed the presence of calcification on stj.The presence of calcification can create a challenging anatomy for balloon inflation.While the balloons are sufficiently designed and tested to ensure the burst pressure is at or above the rated burst pressure, calcified nodules can compromise the structure of the balloon wall via following mechanisms such as puncture, local overstretching, open cell impingement, or stress concentration.The complaint for inability to withdraw system through sheath was unable to be confirmed as device was not returned and no applicable imagery for evaluation.Available information suggests procedural factors (withdrawal of burst balloon) may have contributed to the event.As the balloon was burst, the altered balloon profile could have made it more susceptible to catch on the distal end of sheath tip which would have then led to the experienced retrieval difficulty.The complaint for inability to withdraw system through vasculature was unable to be confirmed as device was not returned and no applicable imagery for evaluation.Available information suggests patient factors (calcification/tortuosity/undersized vessel) and/or procedural factors (improper withdrawal techniques) may have contributed to the event as it was reported that 'vascular was called, they were able to remove the sheath leaving the delivery system behind.When attempting to remove the delivery system it became stuck in the femoral and broke leaving behind the nosecone and balloon.' per training manual, user is instructed to utilize snare technique or withdraw the delivery system through the tip of the sheath.Attempting to remove just the sheath can cause the delivery system to get stuck inside patient's body, resulting into withdrawal difficulties.Additionally, 3mensio revealed tortuosity, calcification and undersized vessel in patient's anatomy and these factors may cause constrained sections of the anatomy that interferes with passage of the delivery system and causes difficulty during withdrawal.The complaint for and distal tip was unable to be confirmed as device was not returned and no applicable imagery for evaluation.Available information suggests procedural factors (device manipulation) may have contributed to the event.Additional pull force/device manipulation could have been applied to overcome the withdrawal difficulty which then led to the reported separation.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of this adverse event is not required at this time.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.

Brand Name
EDWARDS COMMANDER DELIVERY SYSTEM
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES LLC
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES LLC
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key21428605
Report Number2015691-2025-01185
Device Sequence Number4604494
Product Code NPT
UDI-Device Identifier00690103207811
UDI-Public(01)00690103207811(17)260320(10)65672957
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/09/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/20/2026
Device Model Number9750CM20A
Device Lot Number65672957
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/27/2025
Supplement Date Received by Manufacturer02/24/2025
04/05/2025
Initial Report FDA Received Date02/20/2025
Supplement Report FDA Received Date02/25/2025
04/09/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured03/20/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient SexFemale